Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2012  |  Volume : 44  |  Issue : 1  |  Page : 124--125

Ceftriaxone-induced acute reversible encephalopathy in a patient with enteric fever

Neetu Sharma1, Sandeep Batish2, Anita Gupta1,  
1 Department of Pharmacology, Government Medical College, Patiala, Punjab, India
2 Haryana Commission Medical Services - I, Primary Health Centre, Bhagal, Haryana, India

Correspondence Address:
Neetu Sharma
Department of Pharmacology, Government Medical College, Patiala, Punjab
India

Abstract

Ceftriaxone is a commonly used, third-generation cephalosporin. Encephalopathy is a rare side effect of third- and fourth-generation cephalosporins. Renal failure and previous disease of the central nervous system predispose to this neurotoxicity. We describe a case of acute transient encephalopathy in a patient treated with ceftriaxone for enteric fever infection. Early detection of this complication is relevant given that stopping the drug usually reverts the neurological syndrome.



How to cite this article:
Sharma N, Batish S, Gupta A. Ceftriaxone-induced acute reversible encephalopathy in a patient with enteric fever.Indian J Pharmacol 2012;44:124-125


How to cite this URL:
Sharma N, Batish S, Gupta A. Ceftriaxone-induced acute reversible encephalopathy in a patient with enteric fever. Indian J Pharmacol [serial online] 2012 [cited 2023 Jan 29 ];44:124-125
Available from: https://www.ijp-online.com/text.asp?2012/44/1/124/91884


Full Text

 Introduction



Encephalopathy is a rare side effect of third-generation cephalosporins. Compromised renal functions and previous central nervous system (CNS) disease have been shown to predispose to this neurotoxicity. We describe a case of acute transient encephalopathy in a patient treated with ceftriaxonefor enteric fever infection. The present case illustrates the diagnostic challenges and management of this rare but potentially severe side effect of one of the most commonly prescribed parenteral antibiotics.

 Case Report



An eight-year-old male child presented with a history of diarrhea and high-grade fever. Complete hemogram, urine analysis and Widal test were done. Widal test done by slide method (S. typhi O-1:320, S. typhi H- 1:160) was positive. The patient was treated with ofloxacin (100 mg bd. PO). With ofloxacin, there was no improvement in the patient after five days. High-grade fever and diarrhea continued. There were no CNS symptoms of meningeal irritation or behavioral abnormality. The child was conscious, cooperative, well oriented to time, place and persons. The patient was hospitalized and started on ceftriaxone (1 g IV daily) and intravenous fluids. After three days of treatment with IV ceftriaxone, child became afebrile but showed altered mental status with progressive apathy and somnolence. No focal neurological signs or convulsive movements were observed. A few myoclonic jerks were reported only once. He had no fever. The patient was referred to the Dyanand Medical College, Ludhiana (Punjab). In the emergency department, the patient was not in acute distress, had no fever, was hemodynamically stable, but dehydrated. Hb 12 g/dl [normal range 12 to 15 g/dl ], Hct 38% [normal range 35.0 to 49.0% ], TLC 6 ×10 3 /μl l [normal range 5 to 12 ×10 3 /μl l], DLC-N 62 [normal range 60-70%], L 27% [normal range 20-40%], Plt 274 ×10 3 /μl l [normal range 100 to 300 ×10 3 /μl ], urea 14 mg/dl [normal range 8-25 mg/dl], Cr 0.6 mg/dl [normal range 0.5-1.7 mg/dl], Na/K 139/4 [normal range 135-147/ 3.5-5 meq/dl], urinalysis revealed no bacteriuria and pyuria, TSB/DSB 0.77/0 [normal range 0.1-1.0/ <0.2 mg/dl], SGOT/PT 44/23 [normal range 11-47/ 7-53 IU/l], StoolR/E, 2D MRI scan of brain did not reveal acute stroke. Widal test was negative. The patient was started on conservative treatment. A toxic encephalopathy was then considered and ceftriaxone discontinued. The patient's neurological status improved and three days later he was again alert and oriented.

 Discussion



Neurotoxicity has been reported with both third-generation and fourth-generation cephalosporins. [1] The proposed mechanisms include a decrease in γ-amino butyric acid (GABA)-mediated inhibition and cephalosporin-mediated release of cytokines. In fact, cephalosporins may decrease GABA release from nerve terminals, increase excitatory amino acid release, and exert a competitive antagonism with GABA. [2] Alternatively, cephalosporin treatment has been proposed to induce endotoxin release, which generates cytokines liberation, such as tumor necrosis factor-α, a proinflammatory cytokine implicated in septic encephalopathy. [3] Pre-existing CNS abnormalities have been indicated as a risk factor for β-lactams encephalopathy. In most published cases of cephalosporin-induced encephalopathy, renal impairment was present. This was not the case in our patient, who presented with enteric fever and dehydration corrected with intravenous fluids. Excessive dosage has also been shown to be an important determinant of cephalosporin neurotoxicity. [4] Our patient did not show evidence of liver failure and renal dysfunction. In fact, the temporal association of the encephalopathy induction and resolution with ceftriaxone administration and withdrawal makes this antibiotic highly likely to be responsible for the encephalopathy. Moreover, the temporal pattern is in accordance with previous publications reporting cephalosporin neurotoxicity, with a latency of one to ten days after drug initiation and regression of all neurological symptoms within two to seven days following ceftriaxone treatment suspension. [5]

We could establish a probable causal relationship between ceftriaxone and the encephalopathy (Naranjo score 6). [6] The severity of the reaction was determined according to Hartwig et al. The severity assessment revealed the ADR to be moderate, suggesting that required therapeutic intervention and hospitalization prolonged by 1 day but resolved in 24 h or change in drug therapy or specific treatment to prevent a further outcome. Since this patient did not have a history of any such reaction due to ceftriaxone, this adverse drug reaction was unpreventable. Our observation is supported by the modified Schumock and Thorntonscale scale. [7]

 Conclusion



Ceftriaxone-induced encephalopathy is a severe but rare adverse effect. We describe a case of ceftriaxone-induced acute reversible encephalopathy in a patient treated for enteric fever infection. Early recognition of this complication is particularly relevant as discontinuation of ceftriaxone reverts the neurological syndrome.

References

1Martínez-Rodríguez JE, Barriga FJ, Santamaria J, Iranzo A, Pareja JA, Revilla M, et al. Nonconvulsive status epilepticus associated with cephalosporins in patients with renal failure. Am J Med 2001;111:115-9.
2De Sarro A, Ammendola D, Zappala M, Grasso S, De Sarro GB. Relationship between structure and convulsant properties of some beta-lactam antibiotics following intracerebroventricular microinjection in rats. Antimicrobial Agents Chemother 1995;39:232-7.
3Eggers V, Fügener K, Hein OV, Rommelspacher H, Heyes MP, Kox WJ, et al. Antibiotic-mediated release of tumour necrosis factor alphain patients with hospital acquired pneumonia and septic encephalopathy. Intensive Care Med 2004;30:1544-51.
4Calandra G, Lydick E, Carrigan J, Weiss L, Guess H. Factors predisposing to seizures in seriously ill infected patients receiving antibiotics: Experience with imipenem/cilastatin. Am J Med 1988;84:911-8.
5Roncon-Albuquerque R Jr, Pires I, Martins R, Real R, Sousa G, von Hafe P. Ceftriaxone-induced acute reversible encephalopathy in a patient treated for aurinary tract infection. Neth J Med 2009;67:72-5.
6Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
7Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.